Diagnosis and Treatment of Prochlorperazine Side Effect! - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 07-17-2011
USMLE Forums Master
 
Steps History: Not yet
Posts: 674
Threads: 264
Thanked 959 Times in 393 Posts
Reputation: 969
Send a message via Yahoo to ricko335
Drug Diagnosis and Treatment of Prochlorperazine Side Effect!

A patient who has been treated with prochlorperazine for nausea develops repetitive, involuntary, purposeless movements of her lips and face. Which medication may improve her symptoms?
A. Neosynephrine
B. Amantadine
C. Thioridazine
D. Haloperidol
E. None of the above

Reply With Quote Quick reply to this message
The above post was thanked by:
akua (07-17-2011), drali (07-18-2011), maitribhandari (07-17-2011), mmtj (07-17-2011), sadaf1987 (07-29-2015), skido (07-17-2011), usluipek (07-17-2011)



  #2  
Old 07-17-2011
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 46
Threads: 8
Thanked 36 Times in 18 Posts
Reputation: 46
Default

B Amantadine
Reply With Quote Quick reply to this message
The above post was thanked by:
mmtj (07-17-2011)
  #3  
Old 07-17-2011
USMLE Forums Scout
 
Steps History: Not yet
Posts: 23
Threads: 0
Thanked 5 Times in 5 Posts
Reputation: 15
Default

Extrapyramidal side effects. Non of the above, e)
Reply With Quote Quick reply to this message
  #4  
Old 07-17-2011
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 12
Threads: 0
Thanked 3 Times in 3 Posts
Reputation: 13
Default

amantadine
Reply With Quote Quick reply to this message
  #5  
Old 07-17-2011
akua's Avatar
USMLE Forums Addict
 
Steps History: Not yet
Posts: 167
Threads: 0
Thanked 31 Times in 31 Posts
Reputation: 41
Default

answer is AMANTADINE
Reply With Quote Quick reply to this message
  #6  
Old 07-17-2011
jahn77's Avatar
USMLE Forums Guru
 
Steps History: Step 1 Only
Posts: 326
Threads: 20
Thanked 220 Times in 124 Posts
Reputation: 232
Default

b) Amantadine may be beneficial
Reply With Quote Quick reply to this message
  #7  
Old 07-18-2011
USMLE Forums Veteran
 
Steps History: ---
Posts: 250
Threads: 19
Thanked 43 Times in 39 Posts
Reputation: 53
Default

i'll go with E
Reply With Quote Quick reply to this message
  #8  
Old 07-18-2011
axax's Avatar
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 115
Threads: 3
Thanked 266 Times in 41 Posts
Reputation: 276
Default

B. Amantadine
__________________
Learning is like to row your boat upstream, if you stop learning, you will be pushed back by the current.
Reply With Quote Quick reply to this message
  #9  
Old 07-18-2011
USMLE Forums Master
 
Steps History: Not yet
Posts: 674
Threads: 264
Thanked 959 Times in 393 Posts
Reputation: 969
Send a message via Yahoo to ricko335
Thumbs Up answer

AMANTADINE
Amantadine, an antiviral agent, was by chance found to have antiparkinsonism properties. Its mode of action in parkinsonism is unclear, but it may potentiate dopaminergic function by influencing the synthesis, release, or reuptake of dopamine. It has been reported to antagonize the effects of adenosine at adenosine A2A receptors, which are receptors that may inhibit D2 receptor function. Release of catecholamines from peripheral stores has also been documented.
Reply With Quote Quick reply to this message
The above post was thanked by:
jahn77 (07-18-2011), usluipek (07-18-2011)
  #10  
Old 07-18-2011
USMLE Forums Master
 
Steps History: Not yet
Posts: 674
Threads: 264
Thanked 959 Times in 393 Posts
Reputation: 969
Send a message via Yahoo to ricko335
Default

This patient has akathisia, an extrapyramidal disorder, likely as a result of the prochlorperazine. Extrapyramidal symptoms can be difficult to treat; possible therapies include decreasing the dose of the offending medication, switching to another medication, starting beta blockers, or prescribing anti-Parkinsonism drugs. Amantadine, while primarily developed for treatment of influenza, also increases the release of dopamine and is therefore a treatment for Parkinsonism and extrapyramidal symptoms. Because the prochlorperazine was prescribed for nausea, prescribing thioridazine and haloperidol, neither of which have anti-nausea effects, is not appropriate.
Reply With Quote Quick reply to this message
The above post was thanked by:
Dr. Mexito (04-21-2012), jahn77 (07-18-2011), skido (07-19-2011)
  #11  
Old 04-21-2012
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 333
Threads: 162
Thanked 282 Times in 146 Posts
Reputation: 292
Correct Answer Amantadine

Prochlorperazine is a highly potent typical antipsychotic, and long-term treatment with this medication may cause tardive dyskinesia as seen in this patient:
I have found in the literature that tardive dyskinesia can be improved with amantadine:

http://www.ncbi.nlm.nih.gov/pubmed/21121175

Last edited by Evergreen; 04-21-2012 at 07:01 AM.
Reply With Quote Quick reply to this message
  #12  
Old 04-21-2012
Rookie's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 394
Threads: 40
Thanked 218 Times in 99 Posts
Reputation: 228
Default

Ans: e

Symptoms suggest Tardive dyskinesia .. Switch To atypical antipsychotic
Reply With Quote Quick reply to this message
  #13  
Old 04-21-2012
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 194
Threads: 21
Thanked 145 Times in 84 Posts
Reputation: 155
Default

ans will be most probably E

anti muscarinic drugs are used in these patients who develope extrapyramidal symptoms (benztropine) from antipsychotic drugs.

using amantadine will increase dopmine levels in brain and might cause psychosis or excarrbate the nausea she was treated for, and according to the symptoms that she is presenting of tardive dysknisia any drug that increases dopamine levels in the brain will make her symptoms even worse (as they think that the tardive dysknesia is caused by hypersensitivity of the dopamine receptors to dopamine) thats why it's such a problematic side effect to treat.
amantadine is an anti Parkinson drug that is used to bring patients out from akinesia, it's given IV and develops fast tolerance that's why it's usually not used chronically.

and ofcourse i forgot to mention that anti muscarinic drugs will be also beneficial for her nausea.

Last edited by modesty; 04-21-2012 at 09:13 AM.
Reply With Quote Quick reply to this message
The above post was thanked by:
Evergreen (04-21-2012)



Reply

Tags
Pharmacology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Side effect of an anti-hypertensive alaahoda2001 USMLE Step 2 CK Forum 0 06-24-2011 08:25 AM
Sibutramine side effects sharvaree19 USMLE Step 2 CK Forum 5 06-11-2011 12:12 PM
Leukopenia Side Effect sam01 USMLE Step 1 Forum 4 06-29-2010 06:38 AM
Psychiatric patient with Haloperidol side effect MLE-Love USMLE Step 1 Forum 2 03-13-2010 08:53 PM
Side effects of Lithium jackat1000 USMLE Step 1 Mnemonics 0 01-18-2010 09:33 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)